High Wind, Western Greene
- When
- May 5, 1:00 PM EST to 3:00 PM EST
- Where
- Western Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
A low pressure system brought rainfall to the area on May 5. On the back edge of the rain shield, the pressure dropped abruptly and resulted in the development of strong easterly winds for a 1-2 hour period.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system brought rainfall to the area on May 5. On the back edge of the rain shield, the pressure dropped abruptly and resulted in the development of strong easterly winds for a 1-2 hour period. These winds packed a punch, resulting in widespread damage over portions of the Hudson Valley and Taconics. Wind speeds of up to 56 mph were observed, and were likely stronger in spots. Numerous trees and wires were downed, resulting in power outages, road closures, and a few electrical fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 5, 12:49 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 149 PM EDT Fri May 5 2017 .SYNOPSIS... A sprawling low pressure system over the Tennessee and lower Ohio Valley region will track northeast into the eastern Great Lakes through tonight. This system will bring widespread rainfall to our area today, along with cool temperatures. Additional periods of showers are likely tonight through the weekend, as low pressure consolidates and stalls near western New York state. Although temperatures will be milder Saturday, it will turn considerably cooler Sunday into early next week. && .NEAR TERM /THROUGH TONIGHT/... Widespread rain is occurring across much of the region with heavier showers moving across the New York Metropolitan area. Tropical moisture plume out of Caribbean feeding into region on low level jet which will be at its strongest through the afternoon. An eastward shift in the rain has begun and is forecast by the mesoscale models. This will result in the heavier rainfall moving across southern New England as we head the afternoon however impacting a portion of the lower Hudson Valley and our western New England counties. Have removed mention of thunder. Clouds flashes have only made it as far north as Sandy Hook NJ and are shifting eastward south of Long Island. Temperatures are a bit running cooler than forecast so have made adjustments. Storm total QPF through tonight ranges from 0.75 to 1.00 inches for much of the area, except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT where 1-1.5 inches is expected. Isolated higher amounts approaching 2 inches are possible in the Catskills where persistent SE LLJ forcing should maximize amounts. With the strong easterly winds, gusty winds can be expected across the higher terrain of the Greens/Berkshires, where winds could gust to 35-40 mph. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Late tonight into Saturday, the upper low will merge with a northern stream upper low and become centered around the eastern Great Lakes. The surface low will be in the vicinity of western NYS, putting us into a mini-warm sector. There may even be some breaks in the clouds early. This could send highs up toward 70 in the valleys, depending on how much mixing occurs and the coverage of showers. It could be a bit breezy as well if mixing occurs, with gusts up to 30 mph possible. Expect at least scattered coverage with spokes of energy rotating around the upper low. Some weak instability is noted, so a few showers could contain brief heavy downpours. As the upper low wobbles a bit eastward, cooler air will begin to filter in Saturday night into Sunday. There will be showers around still, but their coverage will likely decrease compared with Saturday. Impressively cold 850 mb temps filter in as the upper low continues to wobble overhead, depicted as low as -10C over Lake Ontario by 12Z Monday. This would be cold enough to result in a lake response, as Lake Ontario surface temps are around +7C. With forecast lows in the upper 20s to upper 30s Sunday night, p-type of snow or a rain/snow mix looks like a good bet, especially above 1500 feet. Have introduced minor accumulations across the Western Adirondacks, Catskills, and Greens. && .LONG TERM /MONDAY THROUGH THURSDAY/... Below normal temperatures, plenty of cloudiness and showery conditions will dominate the long term forecast period, as a strong upper level low block remains anchored over the northeastern CONUS. This upper level low will slowly wobble eastward by the end of the work week, with New England/New York still remaining under general troughiness. For the first half of the work week, the upper level low will slowly wobble eastward towards the New England coastline, with multiple waves of upper energy rotating around the trough. These pieces of energy will allow for cool and showery conditions to persist through the period. Snow showers will also be possible, especially above 1500 feet. The best chance for snow showers appear to be during the overnight period leading into Monday and Tuesday mornings. This is when the coldest air aloft will be in place with the center of the upper level low. Lows on Tuesday morning will range from the upper 20s in the high terrain to the mid and upper 30s across the valley floors. The latter half of the week, the upper low begins to moderate east- southeastward and could become elongated as a high block over northeastern Canada pushes southward against it. This should allow for temperatures to moderate a bit closer to normal, in the mid and upper 50s. However, showers still look possible as upper energy tracks close to the area. Overnight lows should also begin to moderate from the mid and upper 30s into the low and mid 40s by the end of the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A large storm system approaching the central Appalachians continues to bring rainfall to the region. Widespread rainfall occurring across the terminals early this afternoon, with some moderate to briefly heavy rain possible. Conditions will be MVFR/IFR depending on rainfall intensity with regards to VSBY and cigs gradually lowering during the afternoon. Steady rain expected to taper off to occasional light showers by this evening, as the main plume of deep moisture shifts eastward well into New England. Still expecting mainly MVFR conditions overnight, with some periods of IFR possible. Chances for showers will continue on Saturday, as the mainly storm only slowly lifts northward across western New York state and the system's cold front approaches during the afternoon. Borderline VFR/MVFR conditions expected on Saturday, with uncertainty with regards to low level cloud coverage and ceiling heights. Wind will be northeast around 5 to 15 kt, shifting to the southeast late tonight into Saturday morning. Outlook... Saturday Night: Moderate Operational Impact. Likely SHRA. Sunday: Moderate Operational Impact. Chance of SHRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of RA. Monday Night: Low Operational Impact. Slight Chance of RA. Tuesday: Moderate Operational Impact. Chance of RA. Tuesday Night: Low Operational Impact. Slight Chance of RA. Wednesday: Moderate Operational Impact. Chance of RA. && .FIRE WEATHER... A sprawling low pressure system over the Tennessee and lower Ohio Valley region will track northeast into the eastern Great Lakes through tonight. This system will bring widespread rainfall to our area today, along with cool temperatures. The rainfall should turn more showery Saturday, with a mild and breezy day expected. RH values will fall into the 50 to 60 percent range, but there will still be a good deal of clouds and at least scattered coverage of showers. It will turn considerably cooler Sunday into early next week, with periods of showers and plenty of cloud cover persisting. && .HYDROLOGY... An approaching large storm system will bring widespread rainfall to the region through tonight. Storm total QPF through tonight ranges from 0.75 to 1.00 inches for much of the area, except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT where 1-1.5 inches is expected. Isolated higher amounts approaching 2 inches are possible in the Catskills and southern Greens, especially over the east-facing slopes. The rain will result in river rises, but are expected to remain within banks. Will also have to watch for potential isolated urban/poor drainage flooding where any persistent heavy rain falls. More rain showers are likely over the weekend, with additional rainfall. Coverage expected to be more sporadic, so basin average amounts will be lower during this time. A few downpours are possible on Saturday, as the system's cold front pushes through. Although the forecasted rainfall doesn't appear to cause any flooding through the weekend, river levels will need to monitored into early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/JPV NEAR TERM...IAA/Thompson/JPV SHORT TERM...Thompson LONG TERM...JVM AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson/JPV
Hazardous Weather Outlook National Weather Service Albany NY 122 PM EDT Fri May 5 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 122 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
6 high wind, 2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701001, 701002, 701003, 701004, 701005, 701006, 701007, 701008.